Alert archive / Texas / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 113, NWS Lubbock, TX
NWS Lubbock, TX issued this severe thunderstorm warning at May 24, 2020, 6:24 PM CDT for Garza County, Kent County, Texas. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 24, 2020, 6:24 PM CDT (23:24 UTC)
- Expired
- May 24, 2020, 7:15 PM CDT
- In force
- 51 min
- Issued by
- NWS Lubbock, TX
- Area
- Storm-based polygon
- Hail
- 2.0 in
- Wind
- 60.0 mph
Counties Garza County, TX, Kent County, TX
The radar
The Lubbock radar (KLBB), 93 km from the middle of the area, began a volume at 23:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 24, 3:26 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 11.4 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 734 J/kg
- Mixed-layer CIN
- -341 J/kg
- Mixed-layer LCL
- 1309 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 179 m²/s²
- 0-3 km storm-relative helicity
- 235 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.7
The text
As transmitted.
083
WUUS54 KLUB 242324
SVRLUB
TXC169-263-250015-
/O.NEW.KLUB.SV.W.0113.200524T2324Z-200525T0015Z/
BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service Lubbock TX
624 PM CDT Sun May 24 2020
The National Weather Service in Lubbock Texas has issued a
* Severe Thunderstorm Warning for...
Kent County in northwestern Texas...
Eastern Garza County in northwestern Texas...
* Until 715 PM CDT.
* At 623 PM CDT, a severe thunderstorm was located 7 miles northeast
of Fluvanna, or 8 miles south of Lake Alan Henry, moving north at
20 mph.
HAZARD...Two inch hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* Locations impacted include...
Jayton, Lake Alan Henry, Girard and Clairemont.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
If on or near Lake Alan Henry, get away from the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
15 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.
&&
LAT...LON 3338 10127 3338 10052 3296 10065 3297 10113
TIME...MOT...LOC 2323Z 183DEG 18KT 3294 10103
HAIL...2.00IN
WIND...60MPH
$$
551 follow-up statement
082
WWUS54 KLUB 242352
SVSLUB
Severe Weather Statement
National Weather Service Lubbock TX
652 PM CDT Sun May 24 2020
TXC169-263-250015-
/O.CON.KLUB.SV.W.0113.000000T0000Z-200525T0015Z/
Kent TX-Garza TX-
652 PM CDT Sun May 24 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR KENT AND EASTERN GARZA COUNTIES...
At 652 PM CDT, a severe thunderstorm was located over Lake Alan
Henry, moving north at 20 mph.
HAZARD...Two inch hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Jayton, Lake Alan Henry, Girard and Clairemont.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
If on or near Lake Alan Henry, get away from the water and move
indoors or inside a vehicle. remember, lightning can strike out to
15 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.
&&
LAT...LON 3338 10127 3338 10052 3296 10065 3297 10113
TIME...MOT...LOC 2352Z 183DEG 18KT 3309 10102
HAIL...2.00IN
WIND...60MPH
$$
55What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 3:09 PM CDT, 3 hours 15 minutes earlier.
Area forecast discussion, May 24, 3:09 PM CDT, 3 hours 15 minutes before
Area Forecast Discussion...UPDATED National Weather Service Lubbock TX 309 PM CDT Sun May 24 2020 .SHORT TERM... Sharpening trough axis extending from a low across eastern MT is swinging into West Texas this afternoon. This appears to be the first lobe in a doublet; the second of which will approach on Monday. Modest speed max west of the trough suggests further entrenchment of the system over the next day or so. We are seeing the initial Cu field develop along the dryline and suspect CI around to 21Z give or take. Forecast thinking has not changed much since mid-day--Please refer to previous update for details on today's situation. Convection should persist across the CWFA this evening exiting to the east by around midnight. A cold front is expected to move through most of the FA by sunrise Monday morning offering cooler temperatures for Monday (and reduced instability.) We may see storms fire along the frontal boundary during the morning perhaps hanging around during the day. An uncertainty lies with the potential that the front may get hung up across the southern Rolling Plains with a triple point forming in the vicinity. Outside this more favored area of convective development, We could see elevated storms fire across NM late afternoon and move through the area overnight. Much of the detail in tommorow's forecast will depend on how things play out today. If clouds hold in as expected, highs on Monday will be a fair bit cooler than the past couple of days some areas in the northwest struggling to exit the 60s. This should decrease instability and reduce the severe threat appreciably. At present, our southeastern counties look to have the best severe potential Monday afternoon while more general thunder should exist elsewhere. .LONG TERM... By tomorrow afternoon the upper level trough axis will be directly overhead. Cold pool aloft should be well established as should steep mid level lapse rates. At the surface late afternoon heating and mixing should help the environment continue to tap into the available instability. This combined with Bulk Shear values near 30 kts across the far SE Rolling Plains will result in a continued chance of severe thunderstorms with large hail and strong wind gusts in the southern Rolling Plains through the evening hours. PWs will continue to run well above normal so localized flooding will be a threat. In the wake of the cold front temperatures Tuesday will only reach the high 70s area wide. In the longer range little agreement has emerged amongst the guidance. Double omega block type pattern remains in place across the CONUS with one centered over the west coast and one over the east. The GFS keeps the low to our east, the ECMWF keeps it far east and the NAM now shows it stationary just outside out southeastern borders. With little consistency amongst the models and very little handle on how these types of patterns play out in mid-May we will continue to keep a slight mention of rain showers and thunderstorms in the forecast. The thinking is that the low is less likely to establish itself over the Metroplex and some recycled moisture around the upper low will continue over our CWA. If this is truly the case much of next week will be cool and showery. Although the threat of severe weather will be at a minimum it is still mid-May and a mention of thunder is warranted. && .LUB WATCHES/WARNINGS/ADVISORIES... None. && 26/28
Hazardous weather outlook, May 24, 10:54 AM CDT, 7 hours 30 minutes before
Hazardous Weather Outlook National Weather Service Lubbock TX 1054 AM CDT Sun May 24 2020 TXZ021>044-251600- Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd- Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum- Terry-Lynn-Garza-Kent-Stonewall- 1054 AM CDT Sun May 24 2020 This Hazardous Weather Outlook is for the South Plains, Rolling Plains and the far Southern Texas Panhandle. .DAY ONE...Today and tonight. Severe thunderstorm chances will develop area-wide this afternoon and continue through the evening. Hail to 2 inches diameter, wind gusts to 70 mph, and isolated tornadoes will be possible. Intense rain also may lead to localized flash flooding and also could cause renewed rises on area rivers and streams lasting through tonight. .DAYS TWO THROUGH SEVEN...Monday through Saturday. A few thunderstorms Monday may produce hail to near an inch diameter on Monday. Locally heavy rain also is expected Monday, and a risk for flooding will be possible in a few areas. River flows may remain elevated Monday. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed. Please relay any information about severe weather to the NWS while following local, state, and CDC guidelines.
In the hours before
Local storm report, May 24, 6:07 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
607 PM CDT SUN MAY 24 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0606 PM HAIL 4 W WOLFFORTH 33.51N 102.08W
05/24/2020 E1.00 INCH HOCKLEY TX PUBLIC
&&
EVENT NUMBER LUB2000328
MLPLocal storm report, May 24, 6:23 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
623 PM CDT SUN MAY 24 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0617 PM HAIL 6 NE O'DONNELL 33.03N 101.76W
05/24/2020 E1.00 INCH LYNN TX PUBLIC
&&
EVENT NUMBER LUB2000329
MLPLocal storm report, May 24, 6:24 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
624 PM CDT SUN MAY 24 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0624 PM HAIL SLIDE 33.41N 101.93W
05/24/2020 M1.00 INCH LUBBOCK TX PUBLIC
&&
EVENT NUMBER LUB2000330
MLPThe office that day
Everything else NWS Lubbock, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 23, 7:04 PM CDT | Special Weather Statement | LUB | Swisher | 11 min |
| May 23, 7:11 PM CDT | Special Weather Statement | LUB | Bailey, Cochran, Hockley, Lamb, Yoakum | 34 min |
| May 23, 7:13 PM CDT | Areal Flood Advisory | LUB | Garza, Lynn | 93 min |
| May 23, 7:23 PM CDT | Special Weather Statement | LUB | Floyd | 22 min |
| May 23, 7:34 PM CDT | Severe Thunderstorm Warning | LUB | Dickens | 15 min |
| May 23, 7:45 PM CDT | Severe Thunderstorm Warning | LUB | Lubbock, Lynn | 60 min |
| May 23, 7:49 PM CDT | Special Weather Statement | LUB | Bailey, Cochran, Hockley, Lamb | 26 min |
| May 23, 7:54 PM CDT | High Wind Warning | LUB | Lubbock | 66 min |
| May 23, 8:09 PM CDT | Special Weather Statement | LUB | Garza, Kent, King, Stonewall | 21 min |
| May 23, 8:19 PM CDT | Special Weather Statement | LUB | Hockley | 26 min |
| May 23, 8:30 PM CDT | Severe Thunderstorm Warning | LUB | Dickens, Garza, Kent, King, Stonewall | 90 min |
| May 23, 8:36 PM CDT | Severe Thunderstorm Warning | LUB | Hockley, Lubbock, Lynn, Terry | 15 min |
| May 23, 9:24 PM CDT | River Flood Advisory | LUB | Garza | 11 hr |
| May 24, 5:24 PM CDT | Severe Thunderstorm Warning | LUB | Hockley, Lubbock | 66 min |
| May 24, 5:34 PM CDT | Severe Thunderstorm Warning | LUB | Garza, Lynn | 56 min |
| May 24, 5:45 PM CDT | Areal Flood Advisory | LUB | Lubbock | 90 min |
| May 24, 6:07 PM CDT | Severe Thunderstorm Warning | LUB | Lubbock, Lynn | 23 min |
| May 24, 6:29 PM CDT | Severe Thunderstorm Warning | LUB | Crosby, Lubbock, Lynn | 61 min |
| May 24, 6:59 PM CDT | Severe Thunderstorm Warning | LUB | Lynn | 31 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.